Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Topeka, KS

June 6, 2015Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 6, 2015, 2:21 AM CDT for Washington County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2015, 2:21 AM CDT (07:21 UTC)
Expired
Jun 6, 2015, 2:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Washington County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WWUS83 KTOP 060721
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
221 AM CDT SAT JUN 6 2015

KSZ009-060745-
WASHINGTON-
221 AM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY...

THROUGH 245 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS AROUND 50 MPH AND TORRENTIAL RAINFALL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WASHINGTON...HOLLENBERG
AND HANOVER.


&&

LAT...LON 4000 9680 3976 9681 3974 9724 3995 9727
      4001 9710 4001 9681
TIME...MOT...LOC 0722Z 247DEG 23KT 3986 9715

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 5, 11:30 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 5, 11:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT Fri Jun 5 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Saturday)
Issued at 407 PM CDT FRI JUN 5 2015

Fcst focus is on storm chcs tonight through the weekend.

Longwave pattern continues to feature upper trough across the West
and ridging across the southern Plains. KS remains on the northern
periphery of the ridge today with residual sfc boundaries in place
southwest of the CWA. Additional waves and upslope flow will lead to
more convection developing across western KS/CO this evening.
850-300mb flow and stronger 850mb THETAE advection should force that
convection NE toward south central NE later tonight. After 06z as
storms move east across south central NE 850-300mb thicknesses may
allow for some SE propagation of storms and latest ECMWF/HRRR are
trending in that direction which suggests that our counties near the
state line could see another round of storms. Counties further south
toward I-70 could even see storms within zone of 850-700mb THETAE
advection after 06z. Think those storms would be SCT at best so will
keep precip chcs below 50. Given widespread high impact flooding
ongoing have opted to keep the flood watch ongoing given precip chcs
tonight.

.LONG TERM...(Saturday Night through Friday)
Issued at 407 PM CDT FRI JUN 5 2015

On Sat northern stream system will begin to provide lift across the
region with all models suggesting that storms will develop across NE
by late day. Exact initiation location remains uncertain but any
storms Sat should move ENE given stronger synoptic forcing so will
keep storm chcs limited to areas near the state line and areas along
I-70 dry but warmer and breezy.

CONDS should stay dry Sat night before the cold front sags into the
area Sunday and Sunday night when more widespread storms appear to
be a good bet. Storms may linger into early Monday before exiting
the area and hopefully ushering in a drier pattern for at least a
couple of days.

The extended period beginning overnight Monday into Tuesday will see
the Subtropical Jet more fully transition into a zonal pattern which
eventually will lead to weakening of upper level dynamics and a
stronger upper level ridging axis to set up over the area for
Wednesday and most of Thursday.  However, a weak shortwave is still
progged to influence the forecast area on Tuesday impacting weather
for the afternoon into the early evening.  PW values are still high
above 1.5 inches during this time and with enough instability
setting up during the afternoon, this lift will likely be enough to
kick of thunderstorms that could be decent rainmakers.  With the
midlevel flow in the process of weakening, it does look like the
potential for slower moving storms could be the mode.  The mid to
upper level ridge will build in on the day Wednesday and keep the
area largely under the influence of high pressure and should be
strong enough to keep the area dry.  Into late night Thursday and
the day on Friday, a system will set up over the Northern and
Central Rockies and deepen as PFJ energy begins to dig into the
region.  Enough midlevel cooling should set up to help further
destabilize the atmosphere which will already once again be primed
from the low levels.  Plenty of low level moisture with stronger
850mb flow and subsequent theta-e advection will help set up yet
another chance of thunderstorms that could be heavy rainmakers with
PW values approaching 2 inches.  At this time high end severe looks
limited with not real impressive shear values.  However, this could
change as this is at the very end of the forecast period.  Max temps
will be in the 80s with lows in the 60s.

&&

.AVIATION...(For the 06Z TAFs through 06Z Saturday Night)
Issued at 1125 PM CDT FRI JUN 5 2015

VFR conditions expected through the majority of the taf period.
Isolated to scattered showers and thunderstorms are possible early
this morning. Confidence on the coverage is low therefore went
with vicinity for now. There might be brief periods of MVFR/IFR if
storms track over the airport.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Saturday afternoon FOR KSZ008>012-
020>024-026-034>040-054>056.

&&

SHORT TERM...Omitt
LONG TERM...Drake/Omitt
AVIATION...Sanders
Hazardous weather outlook, Jun 5, 8:40 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT FRI JUN 5 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-070145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
840 PM CDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

RIVER FLOOD WARNINGS ARE IN EFFECT SEVERAL RIVERS ACROSS NORTH
CENTRAL AND NORTHEAST KANSAS. SEE THE LATEST FLOOD STATEMENTS FOR
DETAILED INFORMATION.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE OVERNIGHT AND INTO
THE EARLY MORNING HOURS...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HAIL AND DAMAGING WINDS...IN ADDITION TO VERY HEAVY
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND AND INTO THE
COMING WEEK. ANY ADDITIONAL RAINFALL WILL HAVE THE POTENTIAL TO
CAUSE FLASH FLOODING...AND WORSEN THE RIVER FLOODING ACROSS THE
REGION. A FEW SEVERE STORMS WILL BE POSSIBLE ON SATURDAY AND
SUNDAY.

RIVER FLOODING IN NORTH CENTRAL AND NORTHEAST KANSAS IS FORECAST
TO PERSIST INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 6, 2:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
221 AM CDT SAT JUN 6 2015

KSZ009-060745-
WASHINGTON-
221 AM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY...

THROUGH 245 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS AROUND 50 MPH AND TORRENTIAL RAINFALL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WASHINGTON...HOLLENBERG
AND HANOVER.

&&

LAT...LON 4000 9680 3976 9681 3974 9724 3995 9727
      4001 9710 4001 9681
TIME...MOT...LOC 0722Z 247DEG 23KT 3986 9715

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:28 AM CDTAreal Flood WarningTOPJackson, Jefferson8 hr
Jun 6, 1:49 AM CDTAreal Flood AdvisoryTOPRepublic, Washington116 min
Jun 6, 2:23 AM CDTSpecial Weather StatementTOPRepublic37 min
Jun 6, 2:56 AM CDTFlash Flood WarningTOPMarshall, Republic, Washington4 hr
Jun 6, 6:56 AM CDTAreal Flood WarningTOPMarshall, Republic, Washington8 hr
Jun 6, 3:00 PM CDTAreal Flood WarningTOPMarshall, Washington6 hr

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.